Alert archive / South Carolina / Tornado Warnings in 1996
Tornado Warning 24, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this tornado warning at Sep 16, 1996, 7:02 PM EDT for Greenwood County, South Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 16, 1996, 7:02 PM EDT (23:02 UTC)
- Expired
- Sep 16, 1996, 7:45 PM EDT
- In force
- 43 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Greenwood County, SC
The radar
The Greer radar (KGSP), 82 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.0 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 199 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 677 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 224 m²/s²
- 0-3 km storm-relative helicity
- 284 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 162302 TORGSP SCC047-162345- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 702 PM EDT MON SEP 16 1996 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 745 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CAROLINA ...GREENWOOD COUNTY AT 700 PM...WEATHER RADAR SHOWED A ROTATING THUNDERSTORM NEAR BRADLEY IN SOUTHERN GREENWOOD COUNTY MOVING EAST NORTHEAST AT 35 TO 40 MPH. ON THIS TRACK...THE THUNDERSTORM WILL MOVE VERY CLOSE TO THE PHOENIX AND GAINES COMMUNITIES BY 730 PM...AND CLOSE TO NINETY-SIX BY 745. TORNADOES IN THE SOUTH ARE HARD TO SEE BECAUSE OF RAIN...LOW CLOUDS..`.AND TREES. TAKE COVER NOW...DO NOT TRY TO WAIT ON THE STORM AND DO NOT TRY TO OUTRUN IT. BURRUS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this tornado warning went out at Sep 16, 2:48 PM EDT, 4 hours 14 minutes earlier.
Area forecast discussion, Sep 16, 2:48 PM EDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC 248 PM EDT MON SEP 16 1996 .FCST TRENDS OK FIRST AT HAND WE WILL HAVE TO DEAL WITH COMPLEX THAT WILL BE MOVING INTO CWA SHORTLY. GOOD ISENT LIFT AND MOIST CONVG AS WELL AS APRCHNG JET STREAK SHOULD ALLOW STRONG STORMS TO CONT ACROSS SC PORTION OF CWA UNTIL EVENG. LOOKS LIKE ANOTHER S/W WILL FOLLOW THAT ACROSS OVERNIGHT WITH A CFP...LEE SIDE TROF PASSAGE 12Z TO 14Z OR THER ABOUTS. MODELS TRYING TO HOLD HIGHER LOW LEVEL MOISTURE ARND PAST 18Z TUESDAY BUT WEST AND NW FLOW SHOULD DOWNSLOPE AND DRY LOWER LAYERS OUT SO AM NOT BUYING THAT. LOOKS LIKE THERE COULD BE SOME HEAVY RAINS OVERNIGHT..BUT HAVE NOT SEEN ANYWHERE THAT IS ESPECIALLY SUSCEPTABLE TO FLOODING BECAUSE OF TODAYS RAIN SO ANY PROBLEMS IF THEY DO DEVELOP SHOULD BE LOCALIZED. NOT A LOT OF DIF BETWN AVN AND MOS BUT WARMER MOS MIGHT BE BETTER EAST OF MTNS WITH SOME ADDTNL DWSLP WARMING. GSP 66/84/58/78 6/3/0/0 AVL 64/75/55/72 7/2/0/0 CLT 67/82/60/79 7/3/0/0 NEAL
In the hours before
Local storm report, Sep 16, 4:42 PM EDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
442 PM EDT MON SEP 16 1996
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
438 PM SENECA SC WIND DAMAGE
09/16/96 OCONEE TREES AND POWER LINES DOWN
ALONG HIGHWAY 24. AMATEUR
RADIO REPOjRT.Local storm report, Sep 16, 4:59 PM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
458 PM EDT MON SEP 16 1996
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
455 PM 3 N ANDERSON SC THUNDERSTORM WINDS.
09/16/96 ANDERSON 60 MPH WIND GUST ESTIMATED
BY AMATEUR RADIO OPERATOR NEAR
EXIT 21 ON I-85.Local storm report, Sep 16, 5:01 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
500 PM EDT MON SEP 16 1996
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
456 PM ANDERSON SC WIND DAMAGE.
09/16/96 ANDERSON ROOF DAMAGE TO A BUILDING ON
MAIN STREET. AMATEUR RADIO
REPORT.Local storm report, Sep 16, 5:37 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
536 PM EDT MON SEP 16 1996
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.4....
535 PM 2 N HICKORY TAVERN SC WIND DAMAGE
09/16/96 LAURENS MANY LARGE TREES DOWN.
AMATEUR RADIO REPORT.
JZLocal storm report, Sep 16, 5:54 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
553 PM EDT MON SEP 16 1996
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
525 PM 4 S DONALDSON AFB SC WIND DAMAGE
09/16/96 GREENVILLE PATH OF TREES DOWN.
REPORTED BY COUNTY 911.
TIME APPROXIMATE.
h
JZLocal storm report, Sep 16, 6:30 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
630 PM EDT MON SEP 16 1996
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
500 PM 4 SW PIEDMONT SC WIND DAMAGE
09/16/96 ANDERSON TREES AND POWER LINES
DOWN.
510 PM PELZER SC WIND DAMAGE
09/16/96 ANDERSON TREES DOWN ON HIGHWAY 20.
JZThe office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 4:31 PM EDT | Tornado Warning | GSP | Anderson, Oconee | 44 min |
| Sep 16, 5:03 PM EDT | Tornado Warning | GSP | Greenville | 42 min |
| Sep 16, 5:23 PM EDT | Tornado Warning | GSP | Laurens, Spartanburg | 37 min |
| Sep 16, 5:57 PM EDT | Tornado Warning | GSP | Greenwood, Laurens | 48 min |
| Sep 16, 6:03 PM EDT | Tornado Warning | GSP | Union | 42 min |
Nearby
Tornado Warnings in South Carolina, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.